Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, September 6, 2016

September 6, 2016 · NWS ARX · 8 events in 4 counties and zones

Severe thunderstorms produced large hail across parts of Trempealeau, Jackson and Adams Counties during the afternoon of September 6th. Quarter sized hail was reported near Blair (Trempealeau County) east through Black River Falls (Jackson County) to Adams (Adams County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms produced large hail across parts of Trempealeau, Jackson and Adams Counties during the afternoon of September 6th. Quarter sized hail was reported near Blair (Trempealeau County) east through Black River Falls (Jackson County) to Adams (Adams County). These storms also blew down some trees in Black River Falls and tree branches near Mather (Juneau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 2:25 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 6, 2:25 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
325 PM CDT TUE SEP 6 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Sep 6 2016

The forecast that is most tangible is the next hours and into the
overnight. The greatest potential for flooding and heavy rain has
shifted south into northeast IA, MN-IA border, and
southwest/west-central WI. This is along the outflow boundary
from earlier storms that now lies along a KMCW-KDLL line.

The air mass over IA, south of the outflow boundary, is very ripe
with instability on the order of 3000 j/kg MU/SB CAPE. 19z surface
convergence has increased in nern IA over the past hour, and this
trend should continue. Low-level moisture transport at 850 mb
will increase in the 21Z to 02Z time frame, convergent right into
northeast IA and southwest WI. Air mass is going to be a near
record early September airmass for the Upper Miss Valley: 4.5-5km
warm cloud depth and just under 2" precipitable water. The rain
axis will probably be located very close to that boundary and near
the IA/MN border into central WI, just south of I-90. This air
mass could very easily produce 4-5" in 2-3 hours, with training
echo areas seeing higher than that. This could produce major
flooding if it sets up right. The guidance is pretty close to
consensus /CAMS included/ on this axis area. One possible saving
grace appears to be a faster veer to the low-level moisture
transport seen in the RAP/NAM runs, shifting the convergent nose
east after midnight. We shall see.

Our customers and partners should prepare for potentially
damaging flooding. Nighttime always makes me uncomfortable as
people drive into water without knowing.

Have updated our messaging through the day to focus on that
region a bit more south for flooding, damaging wind, and an
isolated tornado. At 19Z...mesoanalysis of the environment showed
the boundary was weakly capped but the shear environment
supported entry-level supercell tornadoes. We are preparing to
monitor storms very closely on that boundary when they initiate.
Further north the environment is a bit more muddled and while deep
shear is there...it appears bowing segments are preferred in the
more limited CAPE environment. So, away from the boundary,
damaging wind would be a threat through early evening.

Wednesday...Tough, as so much has to happen tonight that will
affect the forecast for Wednesday. After an active overnight
across southwest WI and northeast IA, there is suggestion that
this same area could be impacted by more heavy rain with shortwave
trough support Wednesday. The latest extension hours of the 06.19Z
RAP suggest the low-level moisture convergence will shift
southeast of the area Wednesday morning with a westerly low-level wind.
The 06.18Z nam is not so rapid to scour it east and looks to
develop convergence into southwest WI again in the morning,
intensifying it during the day into sw WI. The same heavy rain air
mass is in place, but the CAPE may be much less. Experience tells
me the rain will likely push the entire mesoscale southeast toward
Highway 20, reducing the heavy rain threat Wednesday. However,
confidence is not high enough yet to back out of forecast, but it
is something to consider.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Sep 6 2016

The front becomes progressive and finally scours the soaker air
mass to our southeast by Thursday morning for a cooler less humid
day. It quickly rebounds Thursday night and Friday ahead of a
strong trough for renewed rain chances.

Friday night through Tuesday

Strong upper-level shortwave trough is forecast to move through the
Upper Midwest Friday into Saturday. Models are in much better
agreement than recent days with a broad surface low developing ahead
of the shortwave. 06.12z GFS and 06.00 ECMWF both bring strong low
to mid-level frontogenetical forcing across our area Friday night
into Saturday, providing a good chance of widespread rain showers.
CAPE appears to limited after sunset Friday evening. Saturday should
be cool and breezy, with a few light rain showers possibly lingering
across central Wisconsin as the upper-level shortwave and attendant
surface low depart the region to the east. Models continue to show
ridging through the region on Sunday ahead of a developing upper-
level longwave trough extending from Hudson Bay to the Pacific
Northwest. Both the GFS and ECMWF develop a cold front and bring it
through the Upper Midwest Monday into Tuesday, but the GFS is much
more progressive with this feature. At least scattered showers
and perhaps a few thunderstorms will be possible along and ahead
of the front, so will maintain low PoPs Monday and Tuesday for
now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue Sep 6 2016

The showers and thunderstorms will move back into the TAF sites
between 06.21Z AND 06.23Z...and then continue through the night.
These showers and storms will likely lower visibilities and
ceilings into the IFR/MVFR range at times. This will be especially
the case from late this afternoon into the evening. In addition to
this, there will be the threat for severe storms during this time
frame. The main threats will be damaging winds and maybe an
isolated tornado.

During the overnight and Wednesday morning, ceilings and
visibilities along and north of Interstate 90 will likely remain
IFR/MVFR.

&&

.HYDROLOGY...
Issued at 325 PM CDT Tue Sep 6 2016

Biggest concerns are over the very heavy rain air mass over the
area through Wednesday night. Flood Watch was expanded to cover
the entire forecast area. Main axis of heavy rain should
be on KMCW-KDLL region. This may hit northeast IA again and the
terrain area of sern MN, western WI.

Rivers will all be on the rise into the later week.
Believe we will be able to cancel the Flood Watch in the
northwest after the threat diminishes overnight.

&&

.ARX Watches/Warnings/Advisories...
WI...Flood Watch through late Wednesday night for WIZ054-055-061.

     Flood Watch through late Wednesday night for WIZ017-029-032>034-
     041>044-053.

MN...Flood Watch through late Wednesday night for MNZ079-086>088-
     094>096.

IA...Flood Watch through late Wednesday night for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT/HOLLAN
AVIATION...BOYNE
HYDROLOGY...BAUMGARDT
Hazardous weather outlook, Sep 6, 10:25 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT TUE SEP 6 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071630-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1125 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT.

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS AFTERNOON AND
CONTINUE INTO TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
FLOODING...DAMAGING WINDS...AND MAYBE AN ISOLATED TORNADO.

WITH THE THREAT FOR FLOODING INCREASING ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...THE FLOOD WATCH HAS BEEN EXPANDED SOUTH
INTO THESE AREAS

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

A FLOOD WATCH CONTINUES THROUGH WEDNESDAY EVENING.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH
PER HOUR RAIN RATES WHICH COULD PRODUCE FLOODING.

THUNDERSTORM CHANCES RETURN FOR LATER THURSDAY NIGHT THROUGH
FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
RISK WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM THIS AFTERNOON INTO WEDNESDAY
EVENING. IN ADDITION...RAINFALL AND FLOODING REPORTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, Sep 6, 9:00 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 AM CDT TUE SEP 6 2016

WIZ032>034-061600-
TREMPEALEAU-BUFFALO-JACKSON-
1000 AM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JACKSON...
NORTHERN TREMPEALEAU AND BUFFALO COUNTIES...

AT 957 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DURAND TO 9 MILES EAST OF BUFFALO
CITY. MOVEMENT WAS NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  MONDOVI AROUND 1010 AM CDT.
  INDEPENDENCE AROUND 1015 AM CDT.
  STRUM AROUND 1025 AM CDT.
  OSSEO AROUND 1030 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
ELEVA...NORTHFIELD... LEVIS...WAUMANDEE AND GILMANTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4459 9203 4460 9200 4460 9092 4451 9092
      4451 9090 4424 9178 4453 9205
TIME...MOT...LOC 1457Z 246DEG 47KT 4456 9195 4427 9169

JSB
Special weather statement, Sep 6, 9:23 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 AM CDT TUE SEP 6 2016

WIZ029-033-034-061630-
TREMPEALEAU-CLARK-JACKSON-
1023 AM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK...NORTHERN
JACKSON AND NORTHEASTERN TREMPEALEAU COUNTIES...

AT 1022 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STRUM TO NEAR OSSEO TO WHITEHALL.
MOVEMENT WAS EAST AT 60 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  PRICE AROUND 1035 AM CDT.
  FAIRCHILD AND HUMBIRD AROUND 1040 AM CDT.
  HATFIELD AROUND 1050 AM CDT.
  NEILLSVILLE AROUND 1055 AM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4444 9032 4427 9136 4448 9133 4459 9152
      4460 9092 4476 9092 4490 9032
TIME...MOT...LOC 1522Z 253DEG 54KT 4458 9139 4450 9126 4436 9128

JSB
Special weather statement, Sep 6, 1:12 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT TUE SEP 6 2016

MNZ079-088-WIZ032-033-061945-
WINONA-WABASHA-TREMPEALEAU-BUFFALO-
212 PM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL IMPACTS PARTS OF SOUTHEAST
MINNESOTA AND SOUTHWEST WISCONSIN...

AT 209 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR STOCKHOLM TO NEAR PLAINVIEW.
MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINONA...ARCADIA...MONDOVI...WABASHA...WHITEHALL...ALMA...
PLAINVIEW...GALESVILLE...BLAIR...STRUM...ELGIN...
FOUNTAIN CITY AND KELLOGG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR THE MISSISSIPPI RIVER GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4445 9225 4441 9208 4459 9202 4459 9117
      4444 9117 4407 9125 4407 9131 4402 9134
      4413 9232
TIME...MOT...LOC 1909Z 272DEG 34KT 4454 9218 4420 9225

DTJ
Special weather statement, Sep 6, 1:53 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT TUE SEP 6 2016

WIZ032>034-062045-
TREMPEALEAU-BUFFALO-JACKSON-
253 PM CDT TUE SEP 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF WESTERN
WISCONSIN...

AT 251 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF INDEPENDENCE TO NEAR
BUFFALO CITY. MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACK RIVER FALLS...ARCADIA...INDEPENDENCE...ETTRICK...HIXTON...
PIGEON FALLS...MONTANA...CHIMNEY ROCK AND THE BORST VALLEY AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

LAT...LON 4420 9066 4414 9177 4419 9185 4447 9157
      4456 9092 4451 9092 4443 9080
TIME...MOT...LOC 1951Z 268DEG 34KT 4442 9156 4421 9176

DTJ

The radar

The La Crosse radar (KARX), 61 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Trempealeau

When
September 6, 2:28 PM CST
Where
Trempealeau County, 2.09 mi ESE of Coral City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.370, -91.230

Quarter sized hail fell north of Blair.

Hail, Trempealeau

When
September 6, 2:30 PM CST
Where
Trempealeau County, 0.85 mi SW of Blair
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.290, -91.240

Quarter sized hail fell just southwest of Blair.

Hail, Jackson

When
September 6, 3:04 PM CST
Where
Jackson County, 1.47 mi ESE of Vaudreuil
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.291, -90.853

Quarter sized hail fell at the Black River Falls wastewater treatment facility.

Hail, Jackson

When
September 6, 3:05 PM CST
Where
Jackson County, 1.67 mi ESE of Vaudreuil
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.294, -90.847

Quarter sized hail fell in Black River Falls.

Thunderstorm Wind, Jackson

When
September 6, 3:05 PM CST
Where
Jackson County, 1.48 mi E of Vaudreuil
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
44.300, -90.850

Trees were blown down in Black River Falls. The locally heavy rain also caused some street flooding to occur.

Thunderstorm Wind, Juneau

When
September 6, 3:44 PM CST
Where
Juneau County, 2.07 mi N of Mather
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
44.180, -90.300

Large tree branches were blown down north of Mather.

Hail, Adams

When
September 6, 4:31 PM CST
Where
Adams County, 0.85 mi SW of Big Flats
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.110, -89.810

Quarter sized hail fell in Big Flats.

Hail, Adams

When
September 6, 4:33 PM CST
Where
Adams County, 0.69 mi N of Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.960, -89.820

Quarter sized hail fell in Adams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658182, 658183, 658184, 658185, 658186, 658187, 658188, 658189.